Flash Flood, Greenbrier
- When
- July 24, 8:45 PM EST to 10:00 PM EST
- Where
- Greenbrier County, Alderson
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Thunderstorms during the evening of the 24th produced flash flooding in Alderson in Greenbrier County. Several roads in town were reported under water and a number of homes reported flooded basements.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the evening of the 24th produced flash flooding in Alderson in Greenbrier County. Several roads in town were reported under water and a number of homes reported flooded basements.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 1:22 PM EST, 7 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 222 PM EDT WED JUL 24 2002 MODELS ARE QUITE A BIT MORE AGRESSIVE WITH THE SFC WEDGE THAT DEVELOPS LATE TNGT AND TMRW...AND THIS TIME OF YEAR ITS HARD TO GO WITH THE MORE AGRESSIVE AVN. HAVE MORE OR LESS TRIED TO COMPROMISE BETWEEN THE AVN AND ETA WITH THE EXTENT OF THE STABLE AIRMASS THAT PUSHES SOUTH. THEN WITH THE WAVE THAT COMES UP LATE THURSDAY NIGHT AND FRIDAY HAVE LEANED MORE WITH THE ETA AND KEPT POPS AT CHC LEVELS THU NGT...ALBEIT HIGH CHC. GUESS THATS ACTUALLY A COMP AS WELL. IN THE EXT AIRMASS BECOMES MUCH DRIER AFTER FRIDAY. HOWEVER...CONTG A SLGT CHC SUN AND MON WITH RISK OF MCS ACTIVITY ROLLING OVER THE BUILDING RIDGE AS S/WV ENERGY RIDES BY TO THE NORTH. SLGT CHC DAY 7 AS FNT DROPS DOWN. FCSTID = ROA 67 78 67 83 / 50 30 40 30 LYH 67 78 66 83 / 50 30 40 30 DAN 70 82 69 86 / 60 50 50 30 BLF 64 77 64 77 / 40 40 40 30 LWB 62 76 62 77 / 40 30 30 30 BCB 65 77 64 81 / 50 30 40 30 TNB 63 77 62 80 / 60 50 50 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
VAZ032-242215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EDT WED JUL 24 2002 A THUNDERSTORM IS MOVING THROUGH EASTERN PATRICK COUNTY NEAR ARARAT. THIS STORM IS MOVING TO THE EAST AT 10 MPH. HEAVY RAIN...UP TO TWO INCHES AN HOUR...WILL BE COMMON WITH THIS STORM AS IT MOVES EAST...HOWEVER...GUSTY WINDS UP TO 35 MPH IS ALSO POSSIBLE. THIS STORM WILL MOVE INTO CENTRAL PATRICK COUNTY BY 5:40 PM AND THEN WESTERN PATRICK BY 6:00 PM. WHILE MOST LOCATIONS STONEFIELD
VAZ032-043-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 604 PM EDT WED JUL 24 2002 A THUNDERSTORM IS MOVING THROUGH CENTRAL AND EASTERN PATRICK COUNTY AND SOUTH WESTERN HENRY. THIS STORM IS MOVING TO THE EAST AT 10 MPH. HEAVY RAIN...UP TO TWO INCHES AN HOUR...WILL BE COMMON WITH THIS STORM AS IT MOVES EAST...HOWEVER...GUSTY WINDS UP TO 35 MPH IS ALSO POSSIBLE. THIS STORM WILL MOVE INTO SANVILLE AND RIDGEWAY BY 6:30 PM AND THEN MARTINSVILLE BY 7:00 PM...THEN LEATHERWOOD AND AXTON BY 7:30 PM. STONEFIELD
The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306566.